Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 147, NWS Columbia, SC

July 5, 2012Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 5, 2012, 3:58 PM EDT for Orangeburg County, South Carolina. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2012, 3:58 PM EDT (19:58 UTC)
Expired
Jul 5, 2012, 4:45 PM EDT
In force
47 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County Orangeburg County, SC

The radar

The Columbia radar (KCAE), 41 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 4:00 PM EDTHAIL 0.25North, SCPEA SIZED HAIL IN NORTH REPORTED BY COUNTY EMS.
Jul 5, 4:30 PM EDTTSTM WND DMG5 Ese North, SCTREES DOWN IN ROADWAY ON SLAB LANDING ROAD NEAR WOODHAVEN ST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2012-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1961 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2012-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1961 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

569 
WUUS52 KCAE 051958
SVRCAE
SCC075-052045-
/O.NEW.KCAE.SV.W.0147.120705T1958Z-120705T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
358 PM EDT THU JUL 5 2012

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 445 PM EDT

* AT 356 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR LIVINGSTON...OR
  18 MILES WEST OF ORANGEBURG...AND MOVING SOUTHEAST AT 5 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE WOODFORD...NORWAY...
  NORTH...NEESES AND LIVINGSTON

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

LAT...LON 3341 8116 3359 8127 3365 8119 3370 8108
      3371 8104 3363 8097 3364 8094 3361 8093
      3362 8088 3359 8082 3340 8115
TIME...MOT...LOC 1957Z 331DEG 6KT 3359 8116

$$

AWP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:44 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 5, 2:44 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
244 PM EDT THU JUL 5 2012

.SYNOPSIS...
WEAK SURFACE HIGH PRESSURE WILL REMAIN OVER THE SOUTHEASTERN
STATES THROUGH THE WEEKEND AS A STRONG UPPER LEVEL RIDGE OVER THE
CENTRAL PART OF THE NATION BUILDS EAST INTO THE AREA.
TEMPERATURES WILL REMAIN ABOVE NORMAL WITH A CHANCE OF DIURNAL
THUNDERSTORMS.

&&

.NEAR TERM /THROUGH TONIGHT/...
SATELLITE IMAGERY SHOWS CONVECTION DEVELOPING OVER THE FORECAST
AREA WITH WSR-88D RETURNS INDICATING A FEW CELLS DEVELOPING OVER
THE SOUTHERN MIDLANDS. EXPECT COVERAGE TO INCREASE OVER THE NEXT
COUPLE OF HOURS WITH MOST OF THE ACTIVITY IN THE NORTHWESTERN AND
SOUTHEASTERN PORTIONS OF THE AREA. ALTHOUGH SEVERE THREAT IS LOW
THERE IS A POTENTIAL FOR SOME CELLS TO REACH SEVERE LIMITS WITH
DAMAGING WIND GUSTS BEING THE MAIN THREAT...WHICH AGREES WITH SPC/S
SLIGHT RISK AREA OVER THE WESTERN MIDLANDS. ACTIVITY WILL DIMINISH
WITH SUNSET AND THE LOSS OF HEATING WITH ALL ACTIVITY ENDING BY
MIDNIGHT. SOME MID LEVEL DEBRIS CLOUDINESS WILL PERSIST OVERNIGHT
WITH LOW TEMPERATURES GENERALLY IN THE LOWER TO MIDDLE 70S.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
NOT MUCH CHANGE AS MODELS CONTINUE BUILDING THE RIDGE EASTWARD.
WITH THE UPPER RIDGE INCREASING H500 HEIGHTS A BIT CURRENT TEMP
FCST OF 100 AGAIN FRIDAY AND 99 SATURDAY STILL LOOK GOOD. WILL
INCLUDE A 20 PERCENT CHANCE OF DIURNAL AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS AREA AS LOW AND MID LEVEL MOISTURE
GRADUALLY INCREASES. AT THE SURFACE...MODELS INDICATE A WEAK
THERMAL TROUGH ACROSS THE UPSTATE/MIDLANDS EACH DAY. THIS WILL BE
A FOCUSING MECHANISM FOR THE CONVECTION. OVERNIGHT LOWS IN THE
MIDDLE 70S. NORMAL HIGHS AREA IN THE LOWER 90S AND LOWS IN THE
LOWER 70S.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
LITTLE CHANGE TO THE MEDIUM AND LONG RANGE MODELS WHICH HAVE THE
HIGH PRESSURE RIDGE CONTINUING TO RETROGRADE TO THE WEST TO THE
ROCKIES AND AMPLIFYING. THIS WILL ALLOW A DEEP TROUGH OF LOW
PRESSURE TO SETTLE OVER THE EASTERN U.S BEGINNING ON SUNDAY AND
CONTINUING INTO THE MIDDLE OF NEXT WEEK. TEMPS WILL REMAIN ABOVE
NORMAL OVER THE WEEKEND BUT WILL BY MID WEEK.

PRECIPITABLE WATER VALUES DURING THIS PERIOD WILL BE INCREASING
FROM AROUND 1.75 INCHES TO AROUND OR EXCEEDING 2 INCHES BY
SUNDAY INTO WEDNESDAY. WITH INCREASED MOISTURE AND SOME UPPER SUPPORT
WILL CONTINUE A DIURNAL TREND OF POPS. WILL CONTINUE WITH SLIGHT
CHANCE/CHANCE POPS OVER THE WEEKEND INCREASING TO CHANCE POPS MONDAY
THROUGH WEDNESDAY AS A FRONTAL BOUNDARY APPROACHES THE AREA FROM
THE NORTH.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR CONDITIONS EXPECTED FOR MOST OF THE PERIOD...WITH TEMPO
MVFR/IFR IN SHOWERS AND THUNDERSTORMS. CONVECTION CONTINUES ACROSS
THE AREA WITH MOST OF THE ACTIVITY CURRENTLY NEAR CAE/CUB/OGB AND
EXPECT THIS TREND TO CONTINUE THROUGH THE EVENING HOURS. AS SUCH
HAVE INCLUDED TEMPO GROUP FOR THE NEXT COUPLE OF HOURS TO COVER
THE CONVECTIVE THREAT. ACTIVITY WILL DISSIPATE WITH SUNSET AND
THE LOSS OF HEATING. FOG ALSO REMAINS A CONCERN...HOWEVER THIS
WILL DEPEND ON WHICH AREAS RECEIVE RAIN SO HAVE NOT INCLUDED
MENTION OF FOG ATTM.

EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE IN DIURNAL
CONVECTION AND PATCHY EARLY MORNING FOG...FRIDAY THROUGH MONDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jul 5, 5:11 AM EDT, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
511 AM EDT THU JUL 5 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-060915-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
511 AM EDT THU JUL 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 2:32 PM EDTSevere Thunderstorm WarningCAECalhoun28 min
Jul 5, 3:45 PM EDTSevere Thunderstorm WarningCAELexington45 min
Jul 5, 5:06 PM EDTSevere Thunderstorm WarningCAEClarendon39 min
Jul 5, 5:30 PM EDTSevere Thunderstorm WarningCAELancaster45 min
Jul 5, 5:49 PM EDTSevere Thunderstorm WarningCAEBarnwell41 min
Jul 5, 6:14 PM EDTSevere Thunderstorm WarningCAEAiken46 min
Jul 5, 6:18 PM EDTSevere Thunderstorm WarningCAELee, Sumter42 min
Jul 5, 6:25 PM EDTSevere Thunderstorm WarningCAEBarnwell50 min
Jul 5, 6:34 PM EDTSevere Thunderstorm WarningCAEChesterfield, Lancaster41 min
Jul 5, 6:42 PM EDTSevere Thunderstorm WarningCAEKershaw48 min
Jul 5, 7:11 PM EDTSevere Thunderstorm WarningCAEAiken49 min
Jul 5, 7:14 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster46 min
Jul 5, 7:31 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield44 min
Jul 5, 7:41 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lee49 min
Jul 5, 7:58 PM EDTSevere Thunderstorm WarningCAENewberry62 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.